Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

June 14, 2001Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2001, 11:03 AM CDT for Keokuk County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 11:03 AM CDT (16:03 UTC)
Expired
Jun 14, 2001, 12:00 PM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS53 KDVN 141603
SVRMLI
IAC107-141700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL NOON CDT

* AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHWEST OF DELTA...OR
  13 MILES SOUTHWEST OF SIGOURNEY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DELTA BY 1105 AM CDT.
   HAYESVILLE BY 1110 AM CDT.
   SIG-NOR FIELD AIRPORT BY 1115 AM CDT.
   LANCASTER BY 1120 AM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4149 9240 4117 9241 4117 9198 4150 9195

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:05 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 14, 10:05 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT THU JUN 14 2001

CONVECTION FROM OVERNIGHT IS SLOW TO DIE.  WHILE THE OVERALL TREND
FOR THE MCS IS TO WEAKEN...SEVERAL CONVECTIVE CELLS ARE ACTUALLY
STRENGTHENING.  BOTTOM LINE IS WILL UPDATE ZONES TO REFLECT STORMS
CONTINUING AND MOVING ACROSS THE CWA THE REST OF THE DAY.  THUS WILL
ALSO CUT MAX TEMPS A BIT.

SURFACE-BASED CAPES OF 1000-2000 SUGGEST SOME POTENTIAL FOR SEVERE.
PER SPC REQUEST...WILL BE RELEASING AN 18Z SOUNDING WHICH SHOULD
HELP PIN DOWN THE THREAT MORE.  LOOKS LIKE A HAIL THREAT EARLY ON
WITH A POTENTIAL FOR WIND DAMAGE LATER THIS AFTERNOON IF STORMS
BECOME SURFACE BASED A5ND INSTABILITY INCREASES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

WOLF

In the hours before

Special weather statement, Jun 14, 6:25 AM CDT, 4 hours 38 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-142132-

SIGNIFICANT WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT THU JUN 14 2001

...THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND THUNDERSTORMS WILL MOVE FROM NORTH CENTRAL IOWA
INTO AREAS...MAINLY NORTHWEST OF A CEDAR RAPIDS TO MANCHESTER LINE
THROUGH MID MORNING BEFORE DISSIPATING. SCATTERED
THUNDERSTORMS...POSSIBLY SEVERE...WILL REDEVELOP ACROSS CENTRAL IOWA
THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT...MOVING INTO
EASTERN IOWA LATE THIS AFTERNOON AND INTO WESTERN ILLINOIS THIS
EVENING. A FEW OF THESE STORMS COULD BE SEVERE...PRODUCING DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. ALSO...A BRIEF TORNADO WILL BE
POSSIBLE WITH ANY BOUNDARY INTERACTION. THE STORM PREDICTION CENTER
HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER
THROUGH TONIGHT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED...AS ACTIVATION
MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

REA/MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:57 PM CDTSevere Thunderstorm WarningDVNScott63 min
Jun 14, 2:37 PM CDTFlash Flood WarningDVNScott3 hr
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk46 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningDVNLee40 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningDVNDes Moines, Johnson, Louisa, Washington46 min
Jun 14, 5:22 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa, Linn38 min
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningDVNMuscatine55 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott64 min
Jun 14, 5:57 PM CDTTornado WarningDVNCedar, Muscatine, Scott33 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson54 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn54 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningDVNClinton61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.